Flash Flood, Ontario
- When
- June 28, 1:30 PM EST to 4:00 PM EST
- Where
- Ontario County, 0.22 mi NW of Menteth Pt to 0.74 mi NE of Menteth Pt
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 42.803, -77.303
Slow moving showers and embedded thunderstorms dropped upwards of an inch of rain in less than an hour over the hilly terrain on the west side of Canandaigua Lake. This resulted in a mudslide which sent water, dirt and debris flowing across West Lake Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving showers and embedded thunderstorms dropped upwards of an inch of rain in less than an hour over the hilly terrain on the west side of Canandaigua Lake. This resulted in a mudslide which sent water, dirt and debris flowing across West Lake Road. A portion of the road was closed as crews cleaned up mud, broken trees limbs and debris. The flow damaged several patios on the lake side of the road as mud covered patios, driveways and boathouses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 1:03 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 203 PM EDT MON JUN 28 2010 .SYNOPSIS... LOW PRESSURE STRETCHED ACROSS THE ST LAWRENCE AND OTTAWA VALLEYS WILL MOVE EAST TODAY BUT THE ASSOCIATED COLD FRONT WILL HANG BACK ACROSS OUR REGION LEADING TO CONTINUED HUMID CONDITIONS AND THE THREAT OF A FEW MORE SHOWERS OR A THUNDERSTORM INTO TONIGHT. NOTICEABLY COOLER AIR BEHIND THE FRONT WILL BUILD ACROSS THE REGION LATE TONIGHT AND TUESDAY AND PERSIST THROUGH THURSDAY MAKING IT FEEL MORE LIKE SPRING THAN SUMMER. AN UPPER LOW WILL BRING A CHANCE OF SHOWERS IN THE COOL AIR LATE TUESDAY NIGHT AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 130 PM UPDATE...CLUSTER OF SHOWERS AND A FEW EMBEDDED TSTMS STRENGTHENED AND SWEPT ACROSS ALL OF WESTERN NY THROUGH THE MIDDAY AND EARLY AFTERNOON HOURS...NOW HAS MOVED E OF THE GENESEE VALLEY. THIS AREA FORMED IN REGION OF BEST DIFFERENTIAL HEATING. THIS ACTIVITY WILL EASE AS SOME CLEARING WORKS INTO THE WEST THE NEXT FEW HOURS. NOW...WE NEED TO BE CONCERNED WITH NEWLY DEVELOPING ACTIVITY OVER SRN ONTARIO IN LONDON TO HAMILTON CORRIDOR. RAPID HEATING IN CLEAR AREA AND SOMEWHAT A OF A PREFRONTAL TROF DEVELOPING WITH LOWER DEW PTS IN E MICH. THIS WILL ADVECT QUICKLY EAST ACROSS NIAG PENINSULA AND MAY THREATEN NIAG COUNTY AFTER 4 PM. ACTIVE WX IN STORE THIS EVENING AHEAD OF COLD FRONTAL PASSAGE. COOLER AIR WILL BEGIN TO BUILD IN TONIGHT ON A NORTHWEST FLOW WITH PWAT VALUES LOWERING. THERE STILL MAY BE A FEW LEFT OVER SHOWERS ESPECIALLY EAST WELL PAST MIDNIGHT. FYI...JUNE CONTINUES ITS TROPICAL WAYS. TODAY'S MIDDAY DELUGE DROPPED 0.45 INCH AT BUF AIRPORT...BRINGING BUF'S JUNE TOTAL UP TO 8.13"...NOW 4TH WETTEST IN THE 140 YEAR HISTORY. ROCHESTER'S 0.02 INCH BROUGHT THE MONTHLY TOTAL TO 5.88"...MOVING IT INTO TOP TEN WETTEST JUNES EVER. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... BY TUESDAY MORNING A SECONDARY COLD FRONT WILL HAVE PASSED THROUGH THE CWA AND WILL BE PUSHING INTO WESTERN NEW ENGLAND BY 12Z. EXPECT MOST IF NOT ALL OF THE SHOWER ACTIVITY TO EXIT THE EASTERN END OF THE CWA BY DAYBREAK...SO WILL KEEP A DRY FORECAST FOR TUESDAY WITH THIS PACKAGE. STEADY COLD AIR ADVECTION WILL BE ONGOING DURING THE DAY WITH 850MB TEMPS FALLING TO AROUND +6C BY AFTERNOON. THIS WILL TEMPER THE NORMAL DIURNAL CYCLE SOMEWHAT WITH HIGHS ONLY APPROACHING 70 ACROSS THE LOWER ELEVATIONS WITH MID TO UPPER 60S ACROSS HIGHER TERRAIN. TUESDAY NIGHT AND WEDNESDAY THE ANOMALOUSLY DEEP CLOSED LOW WILL MAKE ITS CLOSEST PASS TO WESTERN NY...CROSSING SOUTHERN QUEBEC AND IN THE PROCESS DROPPING 850MB TEMPS DOWN TO ABOUT +4C. THIS WILL BRING A PERIOD OF WELL BELOW AVERAGE TEMPERATURES WITH LOWS DOWN INTO THE LOW TO MID 50S ON THE LAKE PLAINS AND WELL INTO THE 40S INLAND BY WEDNESDAY MORNING. HIGHS ON WEDNESDAY WILL ONLY REACH THE MID TO UPPER 60S ACROSS LOWER ELEVATIONS WITH LOW TO MID 60S ACROSS HIGHER TERRAIN...SOME 10-15 DEGREES BELOW AVERAGE. AS FAR AS SENSIBLE WEATHER GOES...SOME WRAP AROUND MOISTURE WILL BEGIN TO WORK SOUTH INTO THE NORTH COUNTRY LATER TUESDAY NIGHT...THEN APPROACHING THE REST OF THE AREA ON WEDNESDAY. NAM CONTINUES TO BE MORE AGGRESSIVE IN A SOUTHWARD PUSH OF DEEPER MOISTURE THAN THE GFS. WILL OPT TO BE MORE PESSIMISTIC WITH WEDNESDAY GIVEN COLD AIR ALOFT PRODUCING VERY STEEP LOW LEVEL LAPSE RATES AND A FAVORABLE ENVIRONMENT FOR DIURNALLY DRIVEN SHOWERS EVEN IF THE DEEPER MOISTURE REMAINS NORTH OF THE AREA. THE GREATEST AREAL COVERAGE SHOULD BE UP ACROSS THE NORTH COUNTRY WHERE DEEPER MOISTURE WILL BE FOUND. STABILIZING LAKE SHADOWS SHOULD PUSH THIS ACTIVITY INLAND DURING THE AFTERNOON. WEDNESDAY NIGHT THE DEEPER MOISTURE BEGINS TO SLOWLY PULL AWAY...AND WILL COMBINE WITH A LOSS OF DAYTIME HEATING TO BRING A DIMINISHING TREND TO SHOWERS. AREAS FROM ROCHESTER WEST WILL DRY OUT DURING THE EVENING...BUT WILL HOLD ONTO CHANCE POPS OVERNIGHT ACROSS THE EASTERN LAKE ONTARIO REGION IN CLOSER PROXIMITY TO THE CLOSED LOW. AIRMASS MAY BE JUST COLD ENOUGH FOR A FEW LAKE GENERATED SHOWERS AS WELL WITH LAKE-850MB DELTA T OF AROUND 13C...NOT SOMETHING OFTEN SEEN IN LATE JUNE. IT WILL BE ANOTHER COOL NIGHT WITH LOW TO MID 50S ON THE LAKE PLAINS AND WELL INTO THE 40S ACROSS THE SOUTHERN TIER AND EAST OF LAKE ONTARIO. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE MEDIUM RANGE GUIDANCE REMAINS IN AGREEMENT IN MOVING THE ANOMALOUS CLOSED LOW QUICKLY AWAY FROM THE REGION AND INTO THE CANADIAN MARITIMES AT THE END OF THE WEEK. THIS WILL ALLOW STRONG RIDGING WHICH HAS BEEN PARKED OVER THE CENTER OF THE NOAM CONTINENT TO SHIFT EAST WITH STRONG HEIGHT RISES AND RAPIDLY WARMING TEMPERATURES ALOFT BY NEXT WEEKEND. THIS WILL BRING A MAJOR SHIFT FROM BELOW AVERAGE TEMPERATURES TO ABOVE AVERAGE FOR THE UPCOMING HOLIDAY WEEKEND. ON THURSDAY THE PESKY CLOSED LOW WILL STILL BE CLOSE ENOUGH TO THE NORTH COUNTRY TO MAINTAIN CYCLONIC FLOW AND WRAP AROUND MOISTURE... POSSIBLY BRINGING A FEW MORE SHOWERS ESPECIALLY ACROSS HIGHER TERRAIN DURING AFTERNOON HEATING. THIS WILL END THURSDAY EVENING AS THE UPPER LOW FINALLY PULLS AWAY. OTHERWISE THE REMAINDER OF THE PERIOD WILL BE DRY AS STRONG HIGH PRESSURE SURFACE AND ALOFT BUILDS INTO THE REGION. AT THIS EARLY JUNCTURE THE FOURTH OF JULY HOLIDAY WEEKEND LOOKS SOLID WITH PLENTY OF SUNSHINE AND TEMPERATURES WARMING TO ABOVE AVERAGE. HUMIDITY WILL REMAIN LOW AS WELL WITH GULF INFLOW REMAINING WELL WEST OF THE AREA THROUGH SATURDAY...WITH JUST A MODEST INCREASE IN HUMIDITY FOR SUNDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXIT EAST AND OUT OF THE REGION BY 20Z...ALLOWING CONDITIONS TO IMPROVE TO VFR...BUT MORE CONVECTION OVER SOUTHERN ONTARIO WILL MOVE EAST AND THREATEN THE KBUF/KIAG/KROC TERMINALS FROM ABOUT 22Z TO 02Z. THE COLD FRONT WILL THEN CROSS...WITH MVFR CIGS IN ITS WAKE. THESE CIGS SHOULD SCATTER OUT TO VFR BY MIDDAY TUESDAY. OUTLOOK... TUESDAY NIGHT THROUGH SATURDAY...MAINLY VFR. && .MARINE... WINDS AND WAVES HAVE DIMINISHED ENOUGH TO DROP ALL SMALL CRAFT ADVISORIES AT MIDDAY. MODERATE TO FRESH WEST TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON WITH 2 TO 4 FOOT WAVES. CONDITIONS WILL BE BETTER FOR BOATERS TONIGHT BUT THEN AN UPPER LOW TRACKING SOUTHEAST FROM ONTARIO PROVINCE WILL BRING MUCH COOLER AIR ACROSS THE LOWER LAKES TUESDAY INTO WEDNESDAY ALONG WITH CHOPPY CONDITIONS. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SAGE NEAR TERM...SAGE/SFM SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...SFM MARINE...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 517 AM EDT MON JUN 28 2010 NYZ001>008-010>014-019>021-085-290930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 517 AM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 517 AM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1154 AM EDT MON JUN 28 2010
NYZ019-281645-
CHAUTAUQUA NY-
1154 AM EDT MON JUN 28 2010
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES WEST OF
FINDLEY LAKE...AND MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
FINDLEY LAKE AND FRENCH CREEK
SHERMAN
CHAUTAUQUA INSTITUTE AND MAYVILLE
BEMUS POINT
STOCKTON
SINCLAIRVILLE AND CASSADAGA
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4208 7977 4224 7977 4243 7923 4221 7911
4203 7977 4208 7978SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1223 PM EDT MON JUN 28 2010 NYZ006-281800- OSWEGO NY- 1223 PM EDT MON JUN 28 2010 ...RAPID RIVER RISES EXPECTED ON THE SALMON RIVER THIS AFTERNOON... DUE TO HEAVY RAIN AND RELATED EMERGENCY RIVER OPERATIONS...HIGHER THAN NORMAL FLOWS WILL OCCUR FROM THE DAM IN ALTMAR UPSTREAM OF THE DEC FISH HATCHERY THROUGH PULASKI TO LAKE ONTARIO. USE EXTREME CAUTION AND AVOID RECREATION IN OR NEAR THE RIVER UNTIL FURTHER NOTICE. SFM
The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242332.